My neurosurgeon is reluctant to give me steroid injections for my severe back pain because I am borderline diabetic. She says that it could push me over the edge into diabetes. I had never heard of any connection between glucose problems and steroids. I can't seem to find anything on the internet that agrees with that. Has anyone on the message board heard of this? Thanks, Mary
Oh yes, definite correlation. Steriod injections typically cause blood sugars to sky rocket. I've never had one, but other diabetics I know have report their glucose level increasing by 4x an hour after the shot.
Hi Texasmary I'm a non diabetic and i had a steroid injection will it really was a cortazone(?) shot for my shoulder and my blood glucose up way up. usually in the am (morning fasting) is in the low 100's but after getting the shot it went up to 200's all the way up too 256 and it stayed high for about 5 days.
When i see the high numbers i ran to my doctor and he checked me out and he told me i was fine and that the shot will do that.
I found out I was Diabetic through taking a round of Prednizone and having blurry vision so bad I thought I was going blind. The steroid was enough to push my sugars up to serious danger levels. It's a wonder I didn't end up in a coma or at least in emergency.
The first thing my diabetic teaching class educator talked about was the interactions of certain medications and Diabetes. Steroids are KNOWN to raise blood sugar levels and some significantly...Prednizone being one of the worst.
As everyone else has stated, there's no question that steroids cause your blood sugars to go up.
I guess the question for you would be...just how bad is your back pain? Is it interfering with your life? Would steroids definitely help and if so, for how long? And is it worth it to you to have to start treating for diabetes sooner than later if the injections would significantly help? If you're already borderline, the steroids could indeed put you over the edge. On the other hand, the effects of the steroids usually don't last more than a few weeks to a month (in some people even less or slightly longer). If you're not able to exercise now because of the back pain, it's possible your diabetes will get worse even without the steroids. And, if the steroids help you get to a point where you can exercise on a regular basis, that might help you deal with your insulin resistance down the road.
You may want to talk with an endocrinolist about the situation, as well as your primary care physician and the neurologist. This is not an easy decision and I think that ultimately it's going to be up to you to make the choice, based on all the information you can gather and based on your own preferences.
Delrae, what do you use for the bone spurs. I ask bcuz my mom (who is diabetic has one in her heel) was looking for a remedy. Her dr. would not give her the cortisone shorts either. Right now she just soak her feet in epsom salt.
ok what i do is i have a 20 oz bottle of frozen water and i roll my foot on it until its numb it works for me i have bone spurs in my big toe and i have to apply ice for 10 min then exercize it in hot water for 10 min then apply the ice another 5 min you maybe able to go on line and look for foot exercize for heel spurs they may have some out there but my podiatrist is a firm believer in the exercise it may seem like they are not working but they really do i had a tendonitis in my heel for a year and a half and after the foot dr had me doing the exercises in 2 month the pain was gone . give it a try
To live my life to its fullest and to put all my trust in God.
I myself have had problems with steriods(on them for thyroid eye) Have been on them now for 6 months. Had to see an Endo for my thyroid, and he said that they should be checking my blood sugar levels. I was worried about it, because I had put on so much weight from the steriods that I talked to my MD and she did the test. Turns out since the weight gain, and everything I have become diabetic(states on percausions of steriods, that it can cause diabetes) So for me steriods pushed me over the edge so to speak. I would of rather not had to be on steriods(but due to the fact that I could lose my vision, desided it was best for me) Now I can't get off them. I was told when I went to the diabetes manager she showed me how they affect my BS. It causes a stable rise in my BS threw out the day until about 5pm where they suddenly drop. The more you take the higher they get. I couldn't imagine what a shot could do for you since I only take the pills. But as stated above the choice is yours, and the benifits from it would determain whether you should take them or not.